Alert archive / North Dakota / Wind Advisories in 2024

Wind Advisory 9, NWS Grand Forks, ND

April 25, 202416 counties in North Dakota

NWS Grand Forks, ND issued this wind advisory at Apr 25, 2024, 1:08 PM CDT for 16 counties in North Dakota. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Apr 25, 2024, 1:08 PM CDT (18:08 UTC)
Expired
Apr 25, 2024, 8:00 PM CDT
In force
7 hr
Issued by
NWS Grand Forks, ND

Counties Barnes County, ND, Benson County, ND, Cass County, ND, Cavalier County, ND, Eddy County, ND, Grand Forks County, ND, Griggs County, ND, Nelson County, ND, Ramsey County, ND, Ransom County, ND, Richland County, ND, Sargent County, ND, Steele County, ND, Towner County, ND, Traill County, ND, Walsh County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 54 km from the middle of the area, began a volume at 18:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 6.1 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2024-04-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2024-04-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1584 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

591 
WWUS73 KFGF 251808
NPWFGF

URGENT - WEATHER MESSAGE
National Weather Service Grand Forks ND
108 PM CDT Thu Apr 25 2024

NDZ015-016-026>030-038-039-049-052>054-260000-
/O.NEW.KFGF.WI.Y.0009.240425T1808Z-240426T0000Z/
Ramsey-Eastern Walsh-Nelson-Grand Forks-Griggs-Steele-Traill-
Barnes-Cass-Ransom-Sargent-Richland-Western Walsh-
Including the cities of Mayville, Fargo, Finley, Aneta,
Hillsboro, Adams, Park River, Forman, Gwinner, Lisbon, Fairdale,
Lankin, Rutland, Valley City, Hatton, Grafton, Mcville, Grand
Forks, Lakota, Roseville, Devils Lake, Hope, Kelso, McLeod,
Wahpeton, Portland, Oakwood, Enderlin, Nash, Cooperstown, Milnor,
and Tolna
108 PM CDT Thu Apr 25 2024

...WIND ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING...

* WHAT...South winds around 30 mph with gusts up to 40 mph.

* WHERE...Portions of northeast and southeast North Dakota.

* WHEN...Until 7 PM CDT this evening.

* IMPACTS...Gusty winds will blow around unsecured objects.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

MM
3 follow-up statements
204 
WWUS73 KFGF 251824
NPWFGF

URGENT - WEATHER MESSAGE
National Weather Service Grand Forks ND
124 PM CDT Thu Apr 25 2024

NDZ015-016-026>030-038-039-049-052>054-260000-
/O.CON.KFGF.WI.Y.0009.000000T0000Z-240426T0000Z/
Ramsey-Eastern Walsh-Nelson-Grand Forks-Griggs-Steele-Traill-
Barnes-Cass-Ransom-Sargent-Richland-Western Walsh-
Including the cities of Enderlin, Devils Lake, Mayville, Kelso,
Portland, Wahpeton, Forman, Roseville, Rutland, Mcville,
Cooperstown, Fairdale, Grand Forks, Grafton, Milnor, Valley City,
Adams, Hillsboro, Oakwood, Aneta, Finley, Fargo, Hope, Gwinner,
Nash, Tolna, Lisbon, McLeod, Hatton, Lankin, Lakota, and Park
River
124 PM CDT Thu Apr 25 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING...

* WHAT...South winds around 30 mph with gusts up to 40 mph.

* WHERE...Portions of northeast and southeast North Dakota.

* WHEN...Until 7 PM CDT this evening.

* IMPACTS...Gusty winds will blow around unsecured objects.

* ADDITIONAL DETAILS...Near critical fire weather is expected due to 
  low relative humidity in combination with the gusty winds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

MM/TL
833 
WWUS73 KFGF 252126
NPWFGF

URGENT - WEATHER MESSAGE
National Weather Service Grand Forks ND
426 PM CDT Thu Apr 25 2024

NDZ016-027-030-260100-
/O.NEW.KFGF.DU.Y.0002.240425T2126Z-240426T0100Z/
/O.EXT.KFGF.WI.Y.0009.000000T0000Z-240426T0100Z/
Eastern Walsh-Grand Forks-Traill-
Including the cities of Roseville, Park River, Hillsboro, Grand
Forks, Nash, Kelso, Mayville, Hatton, Grafton, Oakwood, and
Portland
426 PM CDT Thu Apr 25 2024

...BLOWING DUST ADVISORY IN EFFECT UNTIL 8 PM CDT THIS EVENING...
...WIND ADVISORY NOW IN EFFECT UNTIL 8 PM CDT THIS EVENING...

* WHAT...For the Blowing Dust Advisory, visibility between 
  one-quarter and one mile in blowing dust. For the Wind Advisory, 
  south winds around 30 mph with gusts up to 50 mph.

* WHERE...Eastern Walsh, Grand Forks, and Traill Counties.

* WHEN...Until 8 PM CDT this evening.

* IMPACTS...Hazardous driving conditions due to reduced visibility. 
  Gusty winds will blow around unsecured objects. Tree limbs could 
  be blown down and a few power outages may result.

* ADDITIONAL DETAILS...Critical fire weather conditions will 
  continue through 8 PM today.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Persons with respiratory problems should make preparations to stay 
indoors until the storm passes. Be ready for a sudden drop in 
visibility to near zero. If you encounter blowing dust or blowing 
sand on the roadway or see it approaching, pull off the road as far 
as possible and put your vehicle in park. Turn the lights all the 
way off and keep foot off the brake pedal. Remember, 'Pull Aside, 
Stay Alive'.

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

MNZ001-002-004-007-NDZ008-260100-
/O.NEW.KFGF.DU.Y.0002.240425T2126Z-240426T0100Z/
West Polk-Norman-Kittson-West Marshall-Pembina-
Including the cities of Flaming, Halstad, Drayton, Syre,
Bowesmont, Crookston, Englund, Faith, Cavalier, Ada, Florian,
Hallock, Karlstad, Backoo, Hadler, Warren, Stephen, Twin Valley,
Argyle, East Grand Forks, Lancaster, Walhalla, Leroy, Radium, and
Akra
426 PM CDT Thu Apr 25 2024

...BLOWING DUST ADVISORY IN EFFECT UNTIL 8 PM CDT THIS EVENING...

* WHAT...Visibility between one-quarter and one mile in blowing dust.

* WHERE...In Minnesota, Kittson, Norman, West Marshall, and West 
  Polk Counties. In North Dakota, Pembina County.

* WHEN...Until 8 PM CDT this evening.

* IMPACTS...Hazardous driving conditions due to reduced visibility. 

* ADDITIONAL DETAILS...Critical fire weather conditions will 
  continue through 8 PM today. Blowing dust reducing visibility 
  under 1 mile will continue through 8 PM today.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Persons with respiratory problems should make preparations to stay 
indoors until the storm passes. Be ready for a sudden drop in 
visibility to near zero. If you encounter blowing dust or blowing 
sand on the roadway or see it approaching, pull off the road as far 
as possible and put your vehicle in park. Turn the lights all the 
way off and keep foot off the brake pedal. Remember, 'Pull Aside, 
Stay Alive'.

&&

$$

NDZ006-007-014-024-260100-
/O.EXB.KFGF.WI.Y.0009.000000T0000Z-240426T0100Z/
Towner-Cavalier-Benson-Eddy-
Including the cities of New Rockford, Dresden, Fort Totten,
Cando, Leeds, Maddock, Vang, Minnewaukan, Mount Carmel, Maida,
Considine, and Langdon
426 PM CDT Thu Apr 25 2024

...WIND ADVISORY IN EFFECT UNTIL 8 PM CDT THIS EVENING...

* WHAT...South winds 25 to 30 mph with gusts up to 40 mph.

* WHERE...Benson, Cavalier, Eddy, and Towner Counties.

* WHEN...Until 8 PM CDT this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

* ADDITIONAL DETAILS...Critical fire weather conditions will 
  continue through 8 PM today. Blowing dust reducing visibility 
  under 1 mile will continue through 8 PM today.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

NDZ015-026-028-029-038-039-049-052>054-260100-
/O.EXT.KFGF.WI.Y.0009.000000T0000Z-240426T0100Z/
Ramsey-Nelson-Griggs-Steele-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
Including the cities of Lisbon, McLeod, Adams, Rutland, Fargo,
Cooperstown, Devils Lake, Mcville, Gwinner, Wahpeton, Forman,
Lankin, Finley, Valley City, Tolna, Aneta, Fairdale, Enderlin,
Hope, Lakota, and Milnor
426 PM CDT Thu Apr 25 2024

...WIND ADVISORY NOW IN EFFECT UNTIL 8 PM CDT THIS EVENING...

* WHAT...South winds 25 to 30 mph with gusts up to 50 mph.

* WHERE...Nelson, Ramsey, Western Walsh, Barnes, Cass, Griggs, 
  Ransom, Richland, Sargent, and Steele Counties.

* WHEN...Until 8 PM CDT this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

* ADDITIONAL DETAILS...Critical fire weather conditions will 
  continue through 8 PM today. Blowing dust reducing visibility 
  under 1 mile will continue through 8 PM today.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

CJ
528 
WWUS73 KFGF 260100
NPWFGF

URGENT - WEATHER MESSAGE
National Weather Service Grand Forks ND
800 PM CDT Thu Apr 25 2024

NDZ016-027-030-260200-
/O.EXP.KFGF.DU.Y.0002.000000T0000Z-240426T0100Z/
/O.EXP.KFGF.WI.Y.0009.000000T0000Z-240426T0100Z/
Eastern Walsh-Grand Forks-Traill-
Including the cities of Hillsboro, Hatton, Park River, Nash,
Oakwood, Portland, Grafton, Roseville, Mayville, Grand Forks, and
Kelso
800 PM CDT Thu Apr 25 2024

...BLOWING DUST ADVISORY HAS EXPIRED...
...WIND ADVISORY HAS EXPIRED...

The strongest gusts have ended and lowest visibilities have improved 
to around 1 mile or better.

$$

MNZ001-002-004-007-NDZ008-260200-
/O.EXP.KFGF.DU.Y.0002.000000T0000Z-240426T0100Z/
West Polk-Norman-Kittson-West Marshall-Pembina-
Including the cities of Syre, Leroy, Crookston, Lancaster,
Backoo, Flaming, Radium, Hallock, Walhalla, Karlstad, East Grand
Forks, Ada, Halstad, Argyle, Warren, Hadler, Cavalier, Florian,
Akra, Drayton, Englund, Twin Valley, Faith, Bowesmont, and
Stephen
800 PM CDT Thu Apr 25 2024

...BLOWING DUST ADVISORY HAS EXPIRED...

The strongest gusts have ended and lowest visibilities have improved 
to around 1 mile or better.

$$

NDZ006-007-014-015-024-026-028-029-038-039-049-052>054-260200-
/O.EXP.KFGF.WI.Y.0009.000000T0000Z-240426T0100Z/
Towner-Cavalier-Benson-Ramsey-Eddy-Nelson-Griggs-Steele-Barnes-
Cass-Ransom-Sargent-Richland-Western Walsh-
Including the cities of Finley, New Rockford, Dresden, McLeod,
Mcville, Maddock, Milnor, Enderlin, Hope, Lisbon, Fairdale,
Tolna, Fargo, Adams, Langdon, Rutland, Minnewaukan, Cando, Leeds,
Mount Carmel, Lakota, Vang, Fort Totten, Devils Lake, Considine,
Valley City, Wahpeton, Maida, Cooperstown, Gwinner, Lankin,
Aneta, and Forman
800 PM CDT Thu Apr 25 2024

...WIND ADVISORY HAS EXPIRED...

The strongest gusts have ended and lowest visibilities have improved 
to around 1 mile or better.

$$

DJR

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this wind advisory went out at Apr 25, 12:52 PM CDT, 16 minutes earlier. Its key messages:

  • 1) Near - critical fire weather conditions are possible this afternoon. 2) Wet weekend ahead, with probabilities for greater than half an inch of precipitation around 50 - 70% south of HWY - 2.
Area forecast discussion, Apr 25, 12:52 PM CDT, 16 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1252 PM CDT Thu Apr 25 2024

.KEY MESSAGES...

1) Near - critical fire weather conditions are possible this
afternoon.

2) Wet weekend ahead, with probabilities for greater than half an
inch of precipitation around 50 - 70% south of HWY - 2.

&&

.UPDATE...
Issued at 1252 PM CDT Thu Apr 25 2024

RH and Dewpoints are wobbling as dry air and the moist airmass
evidently mix. Due to the gusty winds and dry fuels a Red Flag
Warning was issued until 00z for NW MN.

UPDATE
Issued at 952 AM CDT Thu Apr 25 2024

A mid-level cumulus field is starting to develop down the
valley and across southeast ND through west central Minnesota.
Mixing is starting to occur so RH is gradually dipping into the
30's and 40's. Going to monitor for for fire weather concerns
with wind gust up to 30 to 40 mph across our region.

UPDATE
Issued at 634 AM CDT Thu Apr 25 2024

Clouds will increase today ahead of a system that will bring us
precipitation Friday. Some isolated showers remain possible this
morning in the southern Red River Valley, but the larger
rain chances won't arrive until tonight into Friday. Forecast
remains on track.

&&

.DISCUSSION...
Issued at 336 AM CDT Thu Apr 25 2024

Only notable items of satellite this morning are clouds associated
with light rain in the southern Red River Valley and SE ND.
Precipitation hasn't yet been reported on surface observations,
probably due to a dry layer aloft the rain will have to overcome.

Synoptically, UL ridging will push eastward, allowing southwest flow
to dominate into the weekend. This will make way for our Friday
system to propagate into the area. Another ejecting low will follow
Sunday into Monday, but precip totals look to be less with that
system. Southwest flow will stick around after that into mid-week,
allowing a active pattern to possibly set up.

Today will be the last dry day in the spell before the first low
pressure system arrives. As the low approaches, it squeezes the air
in between itself and the exiting surface high, which will result in
some breezy conditions. Winds today look to be sustained around 25
MPH with gusts up to 40 MPH in some locations, but most will remain
around 35 MPH. Not very confident in how well we will mix today with
cloud cover expected to increase as the low gets closer, so winds
could be less if we don't mix as well. As a result of the winds and
RHs around 30%, near-critical fire weather conditions will be
possible today. If mixing is particularly robust, then RHs could be
less, but not seeing a solution where they reach Red Flag criteria.

Attention turns to the Low pressure system ejecting out of the SW
into tonight. Precipitation chances will increase by late evening,
and last through early Sunday. While probabilities for greater than
half an inch of precip are around 50 - 70%, probabilities for an
inch or more are only about 20% in a narrow tongue in the Red River
Valley extending north to Traill county. Higher amounts of rain
(like that 1") are mainly dependent upon the track of the low and
any thunderstorms embedded in the showers (which will be dependent
on MUCAPE in the area, which doesn't look to be more than 100-150
J/kg currently). Will continue to monitor as the system sets up. The
Sunday/Monday system has much lower probabilities for meaningful
rainfall, with most likely amounts looking to be around half an
inch.

After a rainy weekend, temperatures will rebound back into the 60s
and 70s for highs by mid-week, with lows in the 30s and 40s.

&&

.AVIATION /18Z TAFS THROUGH 18Z FRIDAY/...
Issued at 1252 PM CDT Thu Apr 25 2024

VFR conditions are going to continue through this evening ahead
of the system starting to move in from the south. Cloud cover
will start to drop into MVFR early morning around 08z. But as
the system gets closer the clouds will start to drop into
MVFR/IFR through category. There is uncertainity with the timing
of rain and cloud cover at KDVL because if the system moves
further east then KDVL will be later than expected for cloud
cover and timing of the RA showers.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

&&

UPDATE...MM
DISCUSSION...AH
AVIATION...MM
Hazardous weather outlook, Apr 25, 12:53 PM CDT, 15 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
1253 PM CDT Thu Apr 25 2024

MNZ001>009-013>017-022>024-027>032-040-261800-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-
1253 PM CDT Thu Apr 25 2024

This hazardous weather outlook is for portions of west central
and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

Red Flag conditions prevail this afternoon and early evening.
Expect relative humidity values in the range of 20 to 30 percent
along with wind gusts to 35 mph. Red Flag Warning is in effect
through 7pm.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

NDZ006>008-014>016-024-026>030-038-039-049-052>054-261800-
Towner-Cavalier-Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-
Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-
Richland-Western Walsh-
1253 PM CDT Thu Apr 25 2024

This hazardous weather outlook is for portions of eastern North
Dakota.

.DAY ONE...This Afternoon and Tonight

Southeast winds gusting to 40 mph combined with afternoon
relative humidity percentages in the 30 to 35 percent range will
lead to elevated fire weather conditions today.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 25, 12:45 PM CDTRed Flag WarningFGFBarnes, Benson, Cass, Cavalier, Eddy, Grand Forks and 11 more7 hr
Apr 25, 4:26 PM CDTBlowing Dust AdvisoryFGFGrand Forks, Pembina, Traill, Walsh4 hr

Nearby

Wind Advisories in North Dakota, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.